Background: Tumor necrosis factor alpha (TNF-alpha) has been implicated in the pathogenesis of numerous inflammatory and autoimmune disorders. Accordingly, TNF-alpha inhibitors, such as thalidomide, infliximab (Remicade), adalimumab (Humira), and etanercept (Enbrel), have been used with success in the treatment of autoimmune disorders, including psoriasis, rheumatoid arthritis, inflammatory bowel diseases, and lymphoproliferative disorders. Although anti-TNF-alpha therapy is safe and well tolerated, various adverse cutaneous reactions have been reported.
Observations: We encountered 5 patients who developed erythematous annular plaques on the trunk and extremities while receiving 4 different medications with inhibitory activity against TNF-alpha. One patient was treated with lenalidomide (Revlimid) for multiple myeloma, 2 received infliximab, and 1 received etanercept for severe rheumatoid arthritis; the last patient was in a clinical trial of adalimumab for psoriatic arthritis. Skin biopsy specimens revealed diffuse interstitial granulomatous infiltrates of lymphocytes, histiocytes, and eosinophils, palisading degenerated collagen. Withdrawal of the medications led to complete resolution of the skin lesions.
Conclusion: Interstitial granulomatous dermatitis should be considered in the differential diagnosis of skin lesions occurring in the setting of anti-TNF-alpha therapy.